Colorado, 2015

Flash Flood in Colorado, May 22, 2015

May 22, 2015 · NWS GLD · 1 event in 1 county or zone

A line of slow-moving thunderstorms developed across central and eastern Kit Carson county near Interstate 70 during the late afternoon and produce extremely heavy rainfall. flash flooding was reported by law enforcement with local roads nearly impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of slow-moving thunderstorms developed across central and eastern Kit Carson county near Interstate 70 during the late afternoon and produce extremely heavy rainfall. flash flooding was reported by law enforcement with local roads nearly impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 5:37 PM MST, 16 minutes earlier.

Area forecast discussion, May 22, 5:37 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT FRI MAY 22 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY AFTERNOON)
ISSUED AT 247 PM MDT FRI MAY 22 2015

LATEST WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOWS CLOSED LOW OVER
THE SW US...WITH A NEGATIVELY TILTED TROUGH CENTERED OVER THE
NEBRASKA PANHANDLE/NORTHEAST COLORADO. SATELLITE SHOWS CLEARING
BEGINS TO MOVE INTO THE SW PART OF THE CWA...WITH STRATUS/SHOWERS
TRANSITIONING NORTHWARDS. THUNDERSTORMS ARE ALREADY BEGINNING TO
FIRE ALONG PALMER DIVING ALONG NORTHERN EXTENT OF SURFACE LOW IN
EASTERN COLORADO.

REGARDING SEVERE THREAT THIS AFTERNOON THROUGH TONIGHT...WITH
CLEARING TAKING PLACE IN THE SW RAP AND OBJECTIVE ANALYSIS INDICATED
500-1500 J/KG OF SB CAPE ALREADY DEVELOPING...AND GUIDANCE WOULD
FAVOR THIS DEVELOPING INTO THE SW PART OF THE CWA (ASSOCIATED WITH
CLEARING. GOOD VEERING PROFILES ARE IN PLACE ALONG AND JUST NORTH OF
THE SURFACE LOW WHERE RAP IS HINTING AT HELICITY VALUES APPROACHING
250 M2/S2 BY 00Z. ORGANIZED SUPERCELL/TORNADO THREAT SEEMS TO BE
TIED TO THIS SURFACE LOW AND WOULD FAVOR THE SOUTHWEST PART OF OUR
CWA. DEEP SPEED SHEER CONTINUES OVERNIGHT AND GUIDANCE INDICATES
AROUND 1000 J/KG OF MU CAPE (POSSIBLY HIGHER IF NAM IS TO BE
TRUSTED). STRONG ISENTROPIC SIGNAL CONTINUES THROUGH THE NIGHTTIME
PERIOD...AND SEVERAL LOBES OF VORTICITY AND OMEGA ROTATE THROUGH
THE REGION. THIS SHOULD COMBINE TO CREATE
SHOWERS/THUNDERSTORMS...POSSIBLY A SEVERE HAIL THREAT IF WE SEE ANY
THUNDERSTORMS. NOT AS SURE ABOUT WIND THREAT CONSIDERING THE
PROFILES AND STABLE LOWER LEVELS.

FOG/STRATUS/DRIZZLE WILL BE POSSIBLE ALL NIGHT WITH GOOD BL MOISTURE
FLUX THROUGH SATURDAY MORNING...TRANSITIONING EASTWARD. WITH BETTER
SHOWER/THUNDERSTORM/DRIZZLE COVERAGE DENSE FOG MAY NOT BE AS MUCH OF
A CONCERN DUE TO THE INCREASE IN MIXING. WILL NEED TO MONITOR AS
LESS MIXING WOULD RESULT IN DENSE FOG DUE TO THE LONG FETCH
UPSLOPE/MAGNITUDE OF MOISTURE ADVECTION.

GUIDANCES SHOWS TWO DISTINCT SHORTWAVE TROUGHS SATURDAY
MORNING...ONE IN THE SOUTHERN PLAINS AND ANOTHER DEVELOPING INTO
NORTHERN COLORADO BY LATE AFTERNOON AS THE H3 JET BEGINS TO SHIFT
EASTWARD. THERE SEEMS TO BE A LULL IN ACTIVITY BETWEEN THESE
FEATURES LIKELY DUE TO SOME WEAK SUBSIDENCE...AND NAM IS REALLY
HITTING THIS DRY PERIOD HARDER COMPARED TO GFS/ECMWF. DECIDED OT
TIMING OUT THE LULL TO FAVOR LOWER POPS SAT MORNING...BEFORE
COVERAGE REDEVELOPS IN THE AFTERNOON. BETTER PRECIP SIGNAL IS AGAIN
IN EASTERN COLORADO BY MID AFTERNOON. CAPE PROFILES ARE MUCH MORE
ROBUST ACROSS THE MAJORITY OF THE CWA...AS WELL AS GOOD SHEER. AS A
RESULT WE WILL PROBABLY SEE A BETTER SEVERE THREAT SATURDAY
AFTERNOON THAN TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM MDT FRI MAY 22 2015

THE SLOW-MOVING UPPER LOW OVER UT/CO AT THE BEGINNING OF THE PERIOD
IS FORECAST TO LIFT NORTHEAST INTO THE DAKOTAS BY EARLY NEXT
WEEK...BUT NOT BEFORE SWINGING SEVERAL MORE SHORT WAVE TROUGHS
AROUND ITS PERIPHERY ACROSS THE FORECAST AREA. THE PATTERN WILL
BE SOMEWHAT LESS ACTIVE FOR THE MIDDLE OF THE WEEK WITH
THUNDERSTORM POTENTIAL A BIT MORE OF THE HIT-AND-MISS VARIETY
BEFORE ANOTHER TROUGH DEVELOPS IN THE WEST TOWARD THE END OF THE
WEEK. OVERALL...THE LONG RANGE PERIOD WILL BE ONE OF DECREASING
PRECIPITATION POTENTIAL WITH TEMPERATURES WARMING BACK TO SEASONAL
NORMS IN THE 70S/LOW 80S FOR HIGHS AND 50S FOR LOWS.

TO START THE EXTENDED PERIOD...THERE IS DECENT POTENTIAL FOR
STRONG TO SEVERE STORMS SATURDAY AFTERNOON-EVENING AS THE UPPER
LOW MOVES INTO WESTERN COLORADO AND A SURFACE DRYLINE SETS UP OVER
EC/SE COLORADO. A 100 KT 250 MB JET STREAK WILL BE RUNNING UP THE
EAST SIDE OF THE UPPER LOW ALONG THE C0-KS BORDER DURING PEAK
HEATING...AND WITH LOW LEVEL MOISTURE ALREADY IN PLACE...A ROUND
OF SEVERE STORMS SEEMS PROBABLE IN EASTERN COLORADO AND WESTERN
KANSAS. STORMS WILL MOVE QUICKLY NORTH INTO NEBRASKA DURING THE
EVENING.

SUNDAY AFTERNOON/NIGHT...THE TAIL END OF THE UPPER LOW/TROUGH
WILL FINALLY SWING THROUGH THE AREA SO CONTINUED CHANCE POPS AS A
RESULT. WEAK SUBSIDENCE BEHIND THIS FEATURE ON MONDAY WILL PROVIDE
A LITTLE RELIEF FROM THE ONSLAUGHT OF RECENT PRECIPITATION.

MID WEEK WILL BE CHARACTERIZED BY A QUASI ZONAL FLOW WITH A FEW
WEAK EMBEDDED TROUGH WHICH WILL KEEP SLIGHT CHANCE TO CHANCE POPS
FOR THUNDERSTORMS BUT OTHERWISE ACCOMPANIED BY TEMPERATURES MORE
TYPICAL OF LATE MAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 557 PM MDT FRI MAY 22 2015

CONDITIONS AT GLD WILL START OUT IFR WITH A FEW SHOWERS MOVING
ACROSS THE AREA BETWEEN ABOUT 04Z AND 08Z LOWERING CONDITIONS TO
LIFR. DRIZZLE IS EXPECTED AFTER 08Z WITH CEILINGS LOWERING
CONDITIONS TO VLIFR THROUGH ABOUT 14Z. AFTER 14Z...CONDITIONS ARE
EXPECTED TO GRADUALLY IMPROVE WITH VFR EXPECTED AFTER 18Z.

MCK WILL BOUNCE BETWEEN IFR AND LIFR THROUGH ABOUT 04Z WITH LIFR
DROPPING TO VLIFR AFTER 08Z DUE MAINLY TO LOW CEILINGS WITH
SHOWERS AND DRIZZLE CONTINUING ABOUT 16Z. AFTER 16Z...CONDITIONS
WILL IMPROVE SLOWLY THROUGH THE DAY WITH MAINLY LIFR TO PREVAIL
THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DLF
AVIATION...LOCKHART
Hazardous weather outlook, May 22, 10:04 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1104 AM MDT FRI MAY 22 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231715-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1104 AM MDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORM MAY DEVELOP DURING THE AFTERNOON AND INTO THE
EVENING ACROSS EASTERN COLORADO WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE. THIS THUNDERSTORM
ACTIVITY WILL SPREAD NORTH AND EAST ACROSS NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA LATE THIS EVENING AND OVERNIGHT WITH STRONG TO
SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREAT OVERNIGHT WILL BE
LARGE HAIL WITH ANY STRONGER STORMS THAT DEVELOP.

WIDESPREAD FOG IS EXPECTED OVERNIGHT WITH VISIBILITIES BELOW ONE
MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

FOG WILL BEGIN TO DISSIPATE SATURDAY MORNING...WITH VISIBILITIES
OF A HALF TO A QUARTER MILE WILL GRADUALLY IMPROVING BY MIDDAY.

SEVERE THUNDERSTORMS MAY CONTINUE EARLY SATURDAY MORNING OVER
PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EAST OF HIGHWAY
27. DURING THE AFTERNOON A SECOND ROUND OF SEVERE WEATHER IS VERY
LIKELY...BEGINNING OVER EAST CENTRAL COLORADO AND SPREADING EAST
THROUGH THE AFTERNOON AND EVENING.

SUNDAY STRONG TO SEVERE STORMS MAY DEVELOP EAST OF THE COLORADO
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 22, 4:54 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAY 22 2015

COZ091-230015-
KIT CARSON COUNTY CO-
554 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
615 PM MDT...

AT 554 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON AND BETHUNE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 415 AND
432.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3913 10254 3921 10274 3939 10264 3927 10234
TIME...MOT...LOC 2354Z 208DEG 18KT 3924 10260

HUSTED
Special weather statement, May 22, 5:18 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT FRI MAY 22 2015

COZ091-230045-
KIT CARSON COUNTY CO-
618 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
645 PM MDT...

AT 618 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STRATTON...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON AND BETHUNE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 417 AND
429.

LAT...LON 3919 10248 3921 10266 3938 10268 3935 10237
TIME...MOT...LOC 0018Z 197DEG 5KT 3926 10260

HUSTED
Special weather statement, May 22, 5:40 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT FRI MAY 22 2015

COZ091-230130-
KIT CARSON COUNTY CO-
640 PM MDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

AT 640 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF STRATTON...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 418 AND 433.
 HIGHWAY 385 BETWEEN MILE MARKERS 190 AND 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3922 10251 3930 10267 3952 10249 3933 10223
TIME...MOT...LOC 0040Z 223DEG 15KT 3930 10253

HUSTED

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kit Carson

When
May 22, 5:53 PM MST to 8:53 PM MST
Where
Kit Carson County, 5.23 mi ENE of Stratton to 4.95 mi N of Bethune
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.316, -102.504

Sheriff deputy reports water over roads between County Road 36 and 38 with roads nearly impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575954.